Any fix for Lamictal insomnia?

Discussion in 'General Parenting' started by gcvmom, Jan 17, 2008.

  1. gcvmom

    gcvmom Here we go again!

    husband (difficult child 4 :smile: ) is taking Lamictal for seizures. He's really having a hard time with insomnia -- wakes up at least four times a night. He also gets sweats from it about twice a day (weird, but it's just his head that sweats).

    Anyone have any experience with how to manage this? Or should he just ask for a different medication?

    I like the fact that it has evened out his mood and he's better at expressing his thoughts and emotions. Not so many swings in his temperment during the day!
  2. flutterbee

    flutterbee Guest

    How long has he been on it? I'm wondering if this is something his body will adjust to after a couple of weeks.
  3. gcvmom

    gcvmom Here we go again!

    Hi Heather,

    He's been titrating up from 50mg since 12/21. Right now he's on 50mg twice a day. Friday he goes up to 50mg/a.m. and 100mg/p.m.

    The neurologist has him working up to 300mg by March.

    That would be great to hear if it's just something that will level out over time.

    I know my antiD made me have hot flashes for the first two years. Now I rarely ever get them (no, I haven't even gotten close to menopause, so I know it's not that! :wink: )

    I keep telling him to call the neuro, but does he?

    I already called the pharmacist for him -- all he could tell me was that it was a side effect and to call the doctor if it's bothering him.
  4. flutterbee

    flutterbee Guest

    Well, he can either wait it out and see if it gets better or ask the neurologist if it will level out.

    A lot of medications have initial side effects that you get used to after a couple of weeks. My AD, my blood thinner, and my progestin were all that way. I just started Requip and it's supposed to be sedating, but I'm waking up a dozen of times a night and headaches during the day. I'm giving it two weeks then calling my doctor (I'm also not up to the therapeutic dose yet, either). It's working on what it's supposed to be working on so I'm not ready to give up on it yet.

    I was on lamictal once for a relatively short period of time - I can't remember how high they got my dosage to and I can't remember if I experienced what what your husband is. But, if it's working and the side effects are relatively harmless I'd probably wait and see if it gets better.
  5. KateM

    KateM Member

    My difficult child also experienced sleep problems on this. His dose was 200mg, which was devided into 150 in the AM and 50 at bed. This resolved the problem. Some take their entire dose in the AM. Your husband should ask his MD about this. My difficult child's psychiatrist said that this was acceptable to him, though "ideally" the dose would be evenly divided.Good luck to husband; sleep is so important to feelings of well- being!
  6. Nancy

    Nancy Well-Known Member Staff Member

    You've just solved my difficult child's insomnia problem. She's on 300mg daily and we use to split the dose am and pm but about a month ago we started giving the whole dose in am. She was complaining that she couldn't fall asleep at night and then would fall asleep in school. I didn't know which medication it was, the lamictal or strattera.

    It seems like cutting out the pm dose has helped her as lot. She has been on lamictal for at least two years and still had awful insomnia.

  7. gcvmom

    gcvmom Here we go again!

    Thanks, Heather. I agree that he probably shouldn't mess with it until he's at least up to the target dose for a few weeks.
  8. gcvmom

    gcvmom Here we go again!

    KateM, husband's Lamictal dosing schedule is already split am/pm.

    difficult child 2 had sleep issues AND enuresis with Depakote, so we split it 250/750 and try to give the evening dose at least four hours before bed. That seems to help both issues for him. When I added Lamictal at night, he started wetting again, so now I give it to him in the morning, and voila! No more problems.
  9. gcvmom

    gcvmom Here we go again!

    Nancy -- perhaps when husband gets to the therapeutic level, he'll be able to just take the whole amount at once, and we can try an a.m. dosing to see if that helps. Thanks for letting me know what's worked for your daughter.
  10. KateM

    KateM Member

    Right, I see that the dose is already split AM and PM. What I was saying worked for my difficult child was giving the majority of it in the AM instead of the other way around (you wrote that husband is suppose to titrate up to 50 AM and 100 PM -- it may work better to increase AM dose) I also wrote some people do better with the entire dose given in AM, so husband could ask his doctor about that.
  11. gcvmom

    gcvmom Here we go again!

    Thanks, Kate. I just left word with the neurologist, and asked about changing the way the dose is split and the timing (all in the morning like you said), etc. I just double checked the schedule the neuro gave us, and husband actually starts a 100/50 split tomorrow (the reverse of what I thought before) -- he's at 50/50 right now. He stays at 100/50 for two weeks and then goes to 100/100 for two weeks, then 150/100, then finally 150/150.

    Ugh-- too dang many medication schedules to keep track of in this house! :crazy2:
  12. Sara PA

    Sara PA New Member

    For seizure control, Lamictal is suppose to be taken twice a day. For bipolar, it can be taken once a day.

    Both my son and my friend who takes Lamictal for seizures told me that it does interfere with sleep. My son took all his in the morning; my friend couldn't do that (for 50 years had had very little success controlling his seizures until he started Lamictal). He expected to be awake about 3 hours after taking his evening dose of Lamictal. If the neuro doesn't agree to taking it all in the morning, could your husband move his PM dose to earlier in the evening?
  13. gcvmom

    gcvmom Here we go again!

    That's an interesting fact about the dosing differences. So, I suppose, that once husband has the surgery to correct/remove the abnormality that is causing his seizures, he could switch to a once-a-day dosing schedule to continue to help his mood problems... (Although, he keeps talking about the day when he can go off it -- while I keep telling him NO WAY because I like the changes I've seen in him since starting it!)

    The neuro's office did call back today and told husband to take Lamictal earlier in the evening (dinnertime vs. bedtime) to see if that helps (not changing the a.m. dose), and to also hold off on increasing his dose until we check back in with him next Wednesday.
  14. Sara PA

    Sara PA New Member

    Don't forget that his mood problems might be caused by the same abnormality that's causing his seizures. Resolving one may resolve the other.
  15. gcvmom

    gcvmom Here we go again!

    Sara, that would be GREAT if it turns out to be the case. But knowing what I do about his older sister who has a mood disorder, and our son who has a mood disorder, I won't be surprised if that part of his problem doesn't resolve after surgery. I'll remain hopeful, but realistic!